Texas, 2009

Flood in Texas, May 10 to 15, 2009

May 10 to 15, 2009 · NWS SHV · 1 event in 1 county or zone

Excessive heavy rainfall across the Middle Red River Valley of north Texas, southern Oklahoma resulted in very high river stages for the Red River of northeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Excessive heavy rainfall across the Middle Red River Valley of north Texas, southern Oklahoma resulted in very high river stages for the Red River of northeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 10, 2:26 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, May 10, 2:26 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
326 AM CDT SUN MAY 10 2009

.DISCUSSION...
WEATHER PATTERN IS SOMEWHAT COMPLICATED THIS MORNING. WILL TRY TO
DESCRIBE IT AS BEST AS POSSIBLE. AT THE SURFACE...A STATIONARY COLD
FRONT HAS BEEN WAVERING ALONG THE I-20 CORRIDOR. NORTH OF THE
FRONT A COOL DENSE AIRMASS IS IN PLACE. THIS AREA NORTH OF THE
FRONT HAS BEEN WHERE SLIGHTLY ELEVATED CONVECTION HAS PERSISTED
THROUGH THE EARLY MORNING HOURS. A MID LEVEL SHORTWAVE HAS
PROVIDED THE INSTABILITY NECESSARY TO MAINTAIN MUCH OF THIS
ACTIVITY...WITH AVAILABLE MOISTURE STREAMING IN FROM 925-850 MB IN
AN ISENTROPIC UPGLIDE SETUP. THESE STORMS HAVE PROVIDED FLASH
FLOOD CONDITIONS ACROSS HOWARD COUNTY AND RED RIVER COUNTIES AS
WELL AS NICKEL SIZE HAIL ACROSS MCCURTAIN COUNTY IN SOUTHEAST
OKLAHOMA.

UNFORTUNATELY...THIS SETUP WILL CONTINUE THROUGH MONDAY...MAINLY
NORTH OF I-20. AS INDIVIDUAL MID LEVEL IMPULSES SLIDE ACROSS THE
REGION...STORMS PRODUCING HEAVY RAINS AND DAMAGING WINDS WILL BE POSSIBLE.
HENCE...THE FLASH FLOOD WATCH WILL BE EXTENDED THROUGH 12Z MONDAY
MORNING. AT THIS TIME...SPC HAS MUCH OF THE REGION IN A SLIGHT
RISK FOR SEVERE WEATHER THROUGH DAY TWO.

LOOKS LIKE THE LAST IMPULSE MAY BE THE STRONGEST. THIS IS EXPECTED
TO MOVE ACROSS THE TARGET AREA DURING THE DAY ON MONDAY. FOLLOWING
THIS EVENT THE UPPER LEVEL PATTERN SHIFTS TO A SW TO NE FLOW WITH
DRIER AIR FORECAST TO INFILTRATE THE REGION. SHOULD SEE A GRADUAL
CLEARING AND DRYING TREND THROUGH THE END OF THE WEEK WITH ANOTHER
FRONT EXPECTED TOWARD THE END OF THE FORECAST PERIOD. /05/

&&

.AVIATION...
FRONT APPEARS TO BE JUST SOUTH OF THE INTERSTATE 20 CORRIDOR OF NE
TX AND N LA ATTM. MOSTLY MVFR CEILINGS THROUGH THE EARLY MORNING
HOURS WITH AN OCCASIONAL IFR CEILING SHOULD GIVE WAY TO LOW VFR
CEILING LATER IN THE DAY EXCEPT WHERE SHOWERS AND THUNDERSTORMS
OCCUR. WILL KEEP TSRA MENTION IN ACROSS TXK/ELD TERMINALS THIS
MORNING WITH CONVECTION CLOSER TO THE I-20 CORRIDOR DEPENDENT ON
DAYTIME HEATING. WILL MENTION VCTS NEARER THE I-20 CORRIDOR THROUGH
THE AFTERNOON HOURS. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  83  65  78  64  83 /  40  30  50  20  20
MLU  83  65  76  63  81 /  40  40  50  30  30
DEQ  71  60  66  59  78 /  70  70  70  30  40
TXK  76  59  69  60  80 /  50  60  70  30  30
ELD  79  59  69  61  78 /  50  50  70  40  40
TYR  82  65  78  64  85 /  40  20  40  20  10
GGG  83  64  79  63  85 /  40  20  40  20  10
LFK  87  68  85  69  87 /  50  20  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...NONE.
OK...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES: TXZ096-097.

&&

05/13
Hazardous weather outlook, May 9, 10:46 AM CST, 17 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CDT SAT MAY 9 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>151-101200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
1146 AM CDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP EARLY THIS
AFTERNOON...ALONG AND NORTH OF I 20...WHERE A FRONTAL BOUNDARY
LIES. THE THREAT WILL SHIFT TO JUST SOUTH OF I 20 AS THE FRONT
SLOWLY DIPS SOUTHWARD THIS EVENING. STRONG INSTABILITY FROM
DAYTIME HEATING WILL AID IN THUNDERSTORM INITIATION THIS AFTERNOON.
EVEN WITH THE LOSS OF DAYTIME HEATING...EXPECT THUNDERSTORMS TO
CONTINUE AS THE LOW LEVEL JET KICKS IN TONIGHT...WITH LOCALLY
HEAVY RAINFALL AND THE POSSIBILITY FOR LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE SEVERE WEATHER AND HEAVY RAINFALL THREAT WILL CONTINUE THROUGH
AT LEAST SUNDAY NIGHT. FLASH FLOODING WILL BE A POSSIBILITY...
CONSIDERING THE RAINFALL EARLIER IN THE MONTH.

ANOTHER STORM SYSTEM AND ASSOCIATED COLD FRONT WILL ARRIVE LATE ON
WEDNESDAY INTO THURSDAY WITH YET ANOTHER POSSIBILITY OF STRONG TO
SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

LAZ017>022-TXZ152-153-165>167-101200-
SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-NACOGDOCHES-
SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1146 AM CDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MAY DEVELOP THIS
AFTERNOON...AS A SOUTHWARD MOVING COLD FRONT ENTERS A MODERATELY
UNSTABLE ENVIRONMENT. THIS ACTIVITY WILL LIKELY DISSIPATE SHORTLY
AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN SUNDAY AND
MONDAY...AS THE FRONTAL BOUNDARY CONTINUES TO SLOWLY PUSH
SOUTHWARD. SOME STORMS MAY REACH SEVERE LIMITS...WITH LARGE HAIL
AND DAMAGING WINDS AS THE MAIN THREATS.

ANOTHER STORM SYSTEM AND ASSOCIATED COLD FRONT WILL ARRIVE LATE ON
WEDNESDAY INTO THURSDAY WITH YET ANOTHER POSSIBILITY OF STRONG TO
SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

12

In the hours before

Special weather statement, May 10, 1:51 AM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
251 AM CDT SUN MAY 10 2009

ARZ051-100815-
HOWARD-
251 AM CDT SUN MAY 10 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 315 AM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHWEST ARKANSAS...
     HOWARD...

INCLUDING THE FOLLOWING LOCATIONS...
     CENTER POINT...CORINTH AND DIERKS...

AT 250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CENTER POINT...OR 5 MILES SOUTHEAST OF
DIERKS...MOVING EAST AT 20 MPH...AS IT AFFECTS MAINLY RURAL AREAS OF
EASTERN HOWARD COUNTY.

PEA SIZE HAIL AND WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

15
Local storm report, May 10, 1:54 AM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
254 AM CDT SUN MAY 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     FLASH FLOOD      10 S CLARKSVILLE        33.47N 95.06W
05/10/2009                   RED RIVER          TX   LAW ENFORCEMENT

            FM 1487 NEAR CUTHAND CLOSED DUE TO FLASH FLOODING.

0215 AM     FLASH FLOOD      4 NE CLARKSVILLE        33.65N 95.01W
05/10/2009                   RED RIVER          TX   LAW ENFORCEMENT

            FM 1699 CLOSED NEAR WHITE ROCK.

0230 AM     FLASH FLOOD      7 S AVERY               33.45N 94.78W
05/10/2009                   RED RIVER          TX   LAW ENFORCEMENT

            FM 44 CLOSED 1 MILE WEST OF LYDIA DUE TO EXCESSIVE HEAVY
            RAINFALL.

&&

MBERRY
Local storm report, May 10, 2:05 AM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
305 AM CDT SUN MAY 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      5 S DIERKS              34.05N 94.02W
05/10/2009                   HOWARD             AR   LAW ENFORCEMENT

            HIGH WATER REPORTED ACROSS HWY 278 BETWEEN DIERKS AND
            NASHVILLE.

0300 AM     FLASH FLOOD      W DIERKS                34.12N 94.02W
05/10/2009                   HOWARD             AR   LAW ENFORCEMENT

            HIGH WATER REPORTED WEST OF DIERKS ON HWY 70.

&&

MBERRY
Special weather statement, May 10, 2:30 AM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 AM CDT SUN MAY 10 2009

ARZ059-TXZ097-100930-
BOWIE-LITTLE RIVER-
330 AM CDT SUN MAY 10 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 430 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER...
IN NORTHEAST TEXAS...
     BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     ASHDOWN AND RICHMOND...

AT 329 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF DE KALB...OR 9 MILES
NORTHWEST OF NEW BOSTON...MOVING EAST AT 25 MPH. THIS STORM WILL TRACK
EAST ALONG THE RED RIVER BORDERING NORTHERN BOWIE AND SOUTHERN LITTLE
RIVER COUNTIES DURING THE NEXT HOUR.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE
NEEDED.

15
Special weather statement, May 10, 3:45 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
445 AM CDT SUN MAY 10 2009

ARZ059-060-101030-
HEMPSTEAD-LITTLE RIVER-
445 AM CDT SUN MAY 10 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 530 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER AND HEMPSTEAD...

INCLUDING THE FOLLOWING LOCATIONS...
     FULTON AND OGDEN...

AT 445 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OGDEN...OR 7 MILES SOUTH OF ASHDOWN...MOVING
EAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE
NEEDED.

15
Special weather statement, May 10, 4:12 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
512 AM CDT SUN MAY 10 2009

ARZ050-059-OKZ077-TXZ096-097-101100-
BOWIE-LITTLE RIVER-MCCURTAIN-RED RIVER-SEVIER-
512 AM CDT SUN MAY 10 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 600 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER AND SEVIER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER AND BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     ARKINDA...DE QUEEN...FOREMAN...HORATIO...WINTHROP...BROKEN BOW
     AND IDABEL...

AT 509 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES WEST OF ARKINDA...OR 15 MILES WEST OF
FOREMAN...MOVING EAST AT 30 MPH.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

05

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Bowie

When
May 10, 4:30 AM CST to May 15, 10:30 PM CST
Where
Bowie County, 13 mi NNW of De Kalb to 3.44 mi N of Beaverdams
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.674, -94.706

The Red River at Pecan Point near Dekalb, Texas and downstream at Pecan Bend near Hooks, Texas suffered the most significant flooding for May as several homeowners became cutoff by high water. Also, considerable relocation of livestock was required as the Red River crested near stages comparable to that of June and July of 2007. As usual, area ranchers are keen to developing flooding on the Red River and avoided any drowned livestock, although, with the inconvenience and expense of relocating livestock and higher feeding expenses. In addition, area ranchers lost grazing on several hundred acres of flooded pastures through at least mid June.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175330.